APS and menstruation

Hi everyone, hope you're all well?

I'll try to spare details as all you ladies will be only too aware of the effect of anticoagulation and periods; I started on warfarin but am now on Acenecoumarol, (and many others), target INR 3-4. my periods have stopped! I know I'm not pregnant and I am not menopausal. I am 37yrs old.

I will talk to my Dr, but has this happened to anybody else? I am wondering if it could be medications, or (more likely) ? general poor health.

Has this happened to anybody else?

thanks,

Annie x

13 Replies

oldestnewest
  • Hi there, it may be a temporary reaction to starting new drug, but I certainly would ask GP/Clinic Nurse/Consultant etc, as I am sure others on similar drug combinations will have asked these questions. Sorry to not be able to help with more detail! Mary F x

  • Hi Mary,

    Thank you so much for your reply. I know it's not an easy one to answer, but I always get sensible advice from this site. I have recently started carbamazepine in addition to the whole cocktail, so it is hard to decipher what causes what, but it makes sense to think it could be the new drug... I will talk to one of my Dr's... but which one? Ha!

    Thanks,

    Annie.

  • When I started on warfarin I had a heavy bleed for 2 weeks. It only stopped when I stopped taking the warfarin. (Not recommended though).

    Now my periods seem to have stopped but it may be linked to age and menopause.

    Maybe this needs a different thread, but I was wondering whether ladies suffered painful periods prior to anti coagulation. For most of my life I had a dreadful time when all other things seemed okay. The pains would cause everything else to stop.

  • My periods were so bad. . . ( in my own ears this sounds like the first line from a comedy routine ) . . .

    -- that I frequently ended up in the ER month after month when I was in college.

    I had 1 hour after I spotted. 1hour! To get myself to my room or other " safe" spot where I found crawl to a bathroom and remain prone for 12 hours. Once I was taking a final and was so intent on my essay I didn't notice the warning twinge. I passed out as I was handing my completed test to my prof. The ambulance was called and off to the ER I went.

    Other times well meaning room or hall mates would see me crawling to or from the bathroom and would ignore my protestations that I'd be fine by the next day and would again, call the ambulance and off I 'd go.

    At my University's ER the docs experimented giving me this or that drug when I was drug in. Finally, in 1978 I found myself back home in West Virginia in the care of a new ( to me) OB/GYN who wrote me a script for a new NSAID / anti-prostaglandin called" naprosyn.". A miracle! My periods hurt, but I did not pass out. I could walk! I could talk! I could even get through my shift as a clerk at the book store!

    I have often wondered if this has any connection to the Hughes Syndrome.

    ???????

    There was precedent for my horrible periods. This was fairly common in my Grandmother's mainly Irish family. As my Great-Aunts predicted, all this went away and I no longer needed the naprosyn after my first child was born.

    Gina,

  • All that sounds so familiar I could have written it myself. Many times my periods were so severe with pain I used to lose control of my bowel. I had absolutely no alternative than to stay confined close to a bathroom. Other times the only relief used to come from me directing a hot shower spray at my abdomen for hours at a time.

    Like you, regularly the symptoms would resolve by the next day.

    ...And now Hughes. Well I wonder as well.

  • Hi, my periods were very heavy when I started anti-coagulation, which is why I am surprised they have stopped...

  • Im on aspirin, im 51, my periods have been awful since im 13. Come on menopause

  • I am 51 and up to taking warfarin had very easy problem free periods.

    Once on warfarin they became heavier and more painful, by my standards anyway. This has progressed but with age I know I have expect odd things happening as I approach menopause, or maybe I am in it now.

    Right now I cannot say when they will come, when they will stop or hi heavy they will be, makes life a bit complicated I can tell you.

  • Are you underweight?

    Periods can stop if you are underweight.

    Also you are at that age where they can start to be irregular.

    Definitely make an appointment to discuss it with the GP, but not to worry.

  • Yes it has happened to me also. My periods were never very heavy. I had 3 back surgeries starting in 2008. Post-op I had a DVT & was found to have antiphospholipid syndrome. Despite therapeutic INR's I continue to have Recurrent PE's & DVT's taking ASA & Warfarin. I have not had a period in 15 yrs - I am 54 yo. I have anemia (not the iron deficient type), headaches all the time,dry skin, a head bobbing thing, nystagmus in one eye, leaking tricuspid valve, hip replacement, pulmonary HTN and the list goes on & on.

    Recently I saw a new gyn & her response to me regarding my periods was that I was probably menopause. They could do a FSH butt I didn't want to wait around. So I saw my internist this week & he ran the FSH & based on the value I am not menopause.

    So I started doing some research & I bet by my symptoms that's I have either a pituitary or parathyroid tumor.

    Read about those it fits a lot of my symptoms

    I am fortunate that my internist lets me check my own labs & adjust my own does because i know it is a hastel to run to the doctor every 3-7-10 days for a lab. I am a doctor of pharmacy & actually ran an Anticoagulation clinic at a VA hospital where we could dose & did a finger stick lab w/o physician or lab involvement. Saw 60-75 pts. Per day with another person.

    Who would ever think that I would of ended up with a clot!

  • Hi Icloud,

    Welcome to this site!

    You are the FIRST person here I have read has leaking Tricuspid valve and Pulmonary Hypertension. That is what I also have.

    I am 73, live in Stockholm and have 2 Specialists and also heart/lung Specialist.

    Had exstremely high bloodpressure many times before I started anticoagulation

    I was found to have HS/APS in 2002 but they did not know what to believe at first even as I had exstremely high titres af all three antibodies as the MRI and Scans etc were always negative. (I had micro-emboli thats why.)

    I had neurologcal TIAs and was put on Aspririn first and that helped for a while but after a Parathyroid-op in 2006 or -8 i was worse and started Warfarin which was my lifesaver. Vertigo gone, doubleseeing gone etc etc.

    I selftest today and keep an INR of 3-5 - 4.0. Feel best at 4.0! I have big difference between the fingerprick test and the vein-test at the hospital lab. Lower in the vein!

    Hope to hear how it goes for you!

    Best wishes from Kerstin in Stockholm

  • Hi Icloud,

    You may message me instead if you like to.

    Kerstin

  • Hi, I see you have just joined, do you have a diagnoses for Hughes/APS? We dont offer medical advice here we share our own personal experience and knowledge.

    You have slso posted on a very old 4 year question.

    If you have APS//Hughes I suggest you post your own question, telling us a bit about yourself.

You may also like...